Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Alexander Lubotzky and Dan Segal
Title: Subgroup growth
Additional book information: Birkhäuser, Basel, 2003, 476 pp., ISBN 3-7643-6989-2, $148.00$

References [Enhancements On Off] (What's this?)

Hyman Bass.
The degree of polynomial growth of finitely generated nilpotent groups.
Proc. London Math. Soc. (3), 25:603-614, 1972. MR 0379672
Marcus du Sautoy and Fritz Grunewald.
Analytic properties of zeta functions and subgroup growth.
Ann. of Math. (2), 152(3):793-833, 2000. MR 1815702
Marcus du Sautoy and Dan Segal.
Zeta functions of groups.
In New horizons in pro-$p$ groups, volume 184 of Progr. Math., pages 249-286. Birkhäuser Boston, Boston, MA, 2000. MR 1765124
Mikhael Gromov.
Groups of polynomial growth and expanding maps.
Inst. Hautes Études Sci. Publ. Math., (53):53-73, 1981. MR 0623534
F. J. Grunewald, D. Segal, and G. C. Smith.
Subgroups of finite index in nilpotent groups.
Invent. Math., 93(1):185-223, 1988. MR 0943928
Marshall Hall, Jr.
Subgroups of finite index in free groups.
Canadian J. Math., 1:187-190, 1949. MR 10:506a
Alexander Lubotzky.
A group theoretic characterization of linear groups.
J. Algebra, 113(1):207-214, 1988. MR 0928062
Alexander Lubotzky and Avinoam Mann.
On groups of polynomial subgroup growth.
Invent. Math., 104(3):521-533, 1991. MR 1106747
Alexander Lubotzky, Avinoam Mann, and Dan Segal.
Finitely generated groups of polynomial subgroup growth.
Israel J. Math., 82(1-3):363-371, 1993. MR 1239055
Avinoam Mann and Dan Segal.
Uniform finiteness conditions in residually finite groups.
Proc. London Math. Soc. (3), 61(3):529-545, 1990. MR 1069514
Laszlo Pyber.
Groups of intermediate subgroup growth and a problem of Grothendieck.
To appear.
Laszlo Pyber and Aner Shalev.
Groups with super-exponential subgroup growth.
Combinatorica, 16(4):527-533, 1996. MR 1433640
Dan Segal.
The finite images of finitely generated groups.
Proc. London Math. Soc. (3), 82(3):597-613, 2001. MR 1816690
Jacques Tits.
Free subgroups in linear groups.
J. Algebra, 20:250-270, 1972. MR 0286898
Efim I. Zel$'$manov.
Solution of the restricted Burnside problem for groups of odd exponent.
Izv. Akad. Nauk SSSR Ser. Mat., 54(1):42-59, 221, 1990. MR 1044047
Efim I. Zel$'$manov.
Solution of the restricted Burnside problem for $2$-groups.
Mat. Sb., 182(4):568-592, 1991. MR 1119009

Review Information:

Reviewer: Rostislav I. Grigorchuk
Affiliation: Texas A&M University
Journal: Bull. Amer. Math. Soc. 41 (2004), 253-256
Keywords: Subgroup growth
Published electronically: December 16, 2003
Review copyright: © Copyright 2003 American Mathematical Society